Severe neuroexcitatory symptoms after anaesthesia--with focus on propofol anaesthesia

Acta Anaesthesiol Scand. 2000 Feb;44(2):144-9. doi: 10.1034/j.1399-6576.2000.440203.x.

Abstract

Delayed neuroexcitatory symptoms after an uneventful anaesthesia are uncommon, although described in many reports. We want to report on two cases. The first patient developed muscle hypertonicity, jerky movements and unconsciousness after an uneventful anaesthesia with propofol, and later the same thing happened after anaesthesia with thiopentone. The second patient developed similar symptoms after an uneventful anaesthesia with propofol, but she never recovered completely after this and is now severely disabled. A search of the literature and the Swedish adverse drug reactions register revealed many similar cases. In both our patients the causal relationship between propofol and the neuroexcitatory symptoms remains uncertain, but we want to alert readers about this possible adverse reaction.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anesthesia, Intravenous / adverse effects*
  • Child
  • Epilepsies, Myoclonic / etiology*
  • Female
  • Humans
  • Propofol / adverse effects*

Substances

  • Propofol